Limits...
Radiation recall reaction: two case studies illustrating an uncommon phenomenon secondary to anti-cancer agents.

Zhu SY, Yuan Y, Xi Z - Cancer Biol Med (2012)

Bottom Line: Erythema and edema appeared only at the irradiated skin.Both cases were considered chemotherapeutic agents that incurred radiation recall reactions.Clinicians should be knowledgeable of and pay attention to such rare phenomenon.

View Article: PubMed Central - PubMed

Affiliation: Department of Radiation Oncology, Xiangya Medical College Affiliated Cancer Hospital of Hu'nan Province, Zhongnan University, Changshan 410013, China.

ABSTRACT
Radiation recall phenomenon is a tissue reaction that develops throughout a previously irradiated area, precipitated by the administration of certain drugs. Radiation recall is uncommon and easily neglected by physicians; hence, this phenomenon is underreported in literature. This manuscript reports two cases of radiation recall. First, a 44-year-old man with nasopharyngeal carcinoma was treated with radiotherapy in 2010 and subsequently developed multi-site bone metastases. A few days after the docetaxel-based chemotherapy, erythema and papules manifested dermatitis, as well as swallowing pain due to pharyngeal mucositis, developed on the head and neck that strictly corresponded to the previously irradiated areas. Second, a 19-year-old man with recurrent nasal NK/T cell lymphoma initially underwent radiotherapy followed by chemotherapy after five weeks. Erythema and edema appeared only at the irradiated skin. Both cases were considered chemotherapeutic agents that incurred radiation recall reactions. Clinicians should be knowledgeable of and pay attention to such rare phenomenon.

No MeSH data available.


Related in: MedlinePlus

Docetaxel-induced radiation recall dermatitis. A: Coronal display of the dose distribution for case one (nasopharyngeal carcinoma) with IMRT in 2010; B and C: Frontal and lateral views of erythema and desquamation in concordance with areas that received previous radiation dose distribution.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC3643667&req=5

f1: Docetaxel-induced radiation recall dermatitis. A: Coronal display of the dose distribution for case one (nasopharyngeal carcinoma) with IMRT in 2010; B and C: Frontal and lateral views of erythema and desquamation in concordance with areas that received previous radiation dose distribution.

Mentions: One year after radiotherapy, from June to September 2011, the patient suffered from lower back pain. The entire skeleton bone scintigraphy and lumbar MRI revealed multi-site bone metastases with the most severe bone erosion at lumbar 1. Palliative radiotherapy was delivered for the posterior field ranging from thoracic 12 to lumbar 2 at a dose of 40 Gy in 20 fx for 31 days. Subsequently, chemotherapy with docetaxel 160 mg (95 mg/m2) and cisplatin 120 mg (70 mg/m2) was administered on October 10, 2011. Five days later, erythema, edema, pururitis, and papules followed by light scaling appeared on both sides of the neck skin. In addition, swallowing pain due to pharyngitis and a symptom of dysphagia manifested during the same period. All of these symptoms occurred in the previously irradiated area (Figure 1). Docetaxel-induced radiation-recall dermatitis and pharyngitis were logically inferred. A daily dosage of 10 mg of dexamethasone was intravenously administered. Seven days after chemotherapy, febrile leukopenia with WBC count of 0.4×109 cells/L developed. Cefazolin and granulocyte colony-stimulating factors were prescribed. The WBC normalized 3 days later. The neck skin normalized 8 days after the inception of radiation recall reaction.


Radiation recall reaction: two case studies illustrating an uncommon phenomenon secondary to anti-cancer agents.

Zhu SY, Yuan Y, Xi Z - Cancer Biol Med (2012)

Docetaxel-induced radiation recall dermatitis. A: Coronal display of the dose distribution for case one (nasopharyngeal carcinoma) with IMRT in 2010; B and C: Frontal and lateral views of erythema and desquamation in concordance with areas that received previous radiation dose distribution.
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC3643667&req=5

f1: Docetaxel-induced radiation recall dermatitis. A: Coronal display of the dose distribution for case one (nasopharyngeal carcinoma) with IMRT in 2010; B and C: Frontal and lateral views of erythema and desquamation in concordance with areas that received previous radiation dose distribution.
Mentions: One year after radiotherapy, from June to September 2011, the patient suffered from lower back pain. The entire skeleton bone scintigraphy and lumbar MRI revealed multi-site bone metastases with the most severe bone erosion at lumbar 1. Palliative radiotherapy was delivered for the posterior field ranging from thoracic 12 to lumbar 2 at a dose of 40 Gy in 20 fx for 31 days. Subsequently, chemotherapy with docetaxel 160 mg (95 mg/m2) and cisplatin 120 mg (70 mg/m2) was administered on October 10, 2011. Five days later, erythema, edema, pururitis, and papules followed by light scaling appeared on both sides of the neck skin. In addition, swallowing pain due to pharyngitis and a symptom of dysphagia manifested during the same period. All of these symptoms occurred in the previously irradiated area (Figure 1). Docetaxel-induced radiation-recall dermatitis and pharyngitis were logically inferred. A daily dosage of 10 mg of dexamethasone was intravenously administered. Seven days after chemotherapy, febrile leukopenia with WBC count of 0.4×109 cells/L developed. Cefazolin and granulocyte colony-stimulating factors were prescribed. The WBC normalized 3 days later. The neck skin normalized 8 days after the inception of radiation recall reaction.

Bottom Line: Erythema and edema appeared only at the irradiated skin.Both cases were considered chemotherapeutic agents that incurred radiation recall reactions.Clinicians should be knowledgeable of and pay attention to such rare phenomenon.

View Article: PubMed Central - PubMed

Affiliation: Department of Radiation Oncology, Xiangya Medical College Affiliated Cancer Hospital of Hu'nan Province, Zhongnan University, Changshan 410013, China.

ABSTRACT
Radiation recall phenomenon is a tissue reaction that develops throughout a previously irradiated area, precipitated by the administration of certain drugs. Radiation recall is uncommon and easily neglected by physicians; hence, this phenomenon is underreported in literature. This manuscript reports two cases of radiation recall. First, a 44-year-old man with nasopharyngeal carcinoma was treated with radiotherapy in 2010 and subsequently developed multi-site bone metastases. A few days after the docetaxel-based chemotherapy, erythema and papules manifested dermatitis, as well as swallowing pain due to pharyngeal mucositis, developed on the head and neck that strictly corresponded to the previously irradiated areas. Second, a 19-year-old man with recurrent nasal NK/T cell lymphoma initially underwent radiotherapy followed by chemotherapy after five weeks. Erythema and edema appeared only at the irradiated skin. Both cases were considered chemotherapeutic agents that incurred radiation recall reactions. Clinicians should be knowledgeable of and pay attention to such rare phenomenon.

No MeSH data available.


Related in: MedlinePlus